Hormone Therapy Side Effect-Breast Enlargment

//Hormone Therapy Side Effect-Breast Enlargment
Hormone Therapy Side Effect-Breast Enlargment 2015-08-17T16:52:05+00:00

Breast Enlargement- Gynecomastia: What Is It & How To Cope With It

Gynecomastia, breast enlargement, is a common side effect of some treatments such as ADT, anti-androgens such as Casodex, and 5-alpha-reductase inhibitors. For many men, gynecomastia can be difficult to talk about. In addition to the embarrassment caused by the cosmetic issues, gynecomastia can cause breast tenderness, discomfort, and in some cases, pain.

Some men have larger breasts simply because they are overweight or were born with larger breasts. Gynecomastia is not extra fat tissue; it is caused by expansion of the breast’s glandular tissue that is located under the nipple. It is not distributed around the entire breast, as is fat tissue.

Several potential treatments are available for men with gynecomastia. Radiation, prior to commencing an ADT drug, surgery and taking the drug tamoxifen (an anti-estrogen drug used in the treatment of breast cancer) may reduce gynecomastia. However, all of them have potential negative side effects. Malecare urges you to consider passing on these treatments if you can cope with the psychological and social issues of gynecomastia.  In any case speak with your doctor about these treatments prior to making a decision.

If you are interested in radiation therapy to prevent gynecomastia, it must be administered prior to starting the hormone therapy. The typical dosing is 300-400 centigrays  (3-4 GY) per day administered each day for 4 days.